MS ….and I don’t mean the title name

It’s been a long time since I’ve talked about my MS. I have been through enough to put you to sleep, so I’ll try to keep this short. Yeah right? I find that’s impossible to do for me, but I’ll give it a shot. I’m up for the challenge!

 

When I was first diagnosed with MS, I was put on Copaxone. It’s the only synthetic multiple sclerosis drug. It hurt like hell too! The most frustrating thing about this drug for me was how I reacted on it. I had to give myself a shot every day in specific areas on my body. It was a subcutaneous shot so it’s given just under the skin. Doesn’t sound too bad, but it was very frustrating with the ice packs and the lumps that would occur afterwards. I was told by both the nurse and my doctor not to give myself a shot in areas that was hardened or lumpy. I’d have to only give the shot in areas unaffected, but only the areas allowed by the drug. Well, after a few weeks of taking the shot, ALL areas were hardened with a big 2-1/2″ lump! So I’d have to skip the shot that day. I told my doctor this and I don’t think she believed me. She’d only write down that I’m inconsistent with taking my shots as I’d complain about them often. Who wouldn’t? If you had to give yourself a shot every day, you’d start feeling like a pin cushion too! So, eventually I got sick of not being able to take these dreadful shots due to my lumps. I started to “forget” to take them. I didn’t really have much of a choice as I was very limited on where I could give the shots anyhow. So, Now in North Carolina, I continued my attempts with Copaxone. They just weren’t getting any easier and my skin irritations were not letting up. I decided to start trying for a family with my new husband/long-term boyfriend. So, as I got pregnant, I’d get off the shots. After a miscarriage, I’d get back on the shots. After my third miscarriage, I had to go through a procedure to remove a septum in my uterus which at the time was thought to have been the cause for my miscarriages (it wasn’t, but may have been to some extent). During that procedure, the table supporting my left arm fell and no one noticed until after some time. That caused me to lose some movement in my left arm. I did not have any strength to bend or straighten it for some time. I had to go on Prednisone which I think is a steroid, to help my body with what it does to heal itself. Meanwhile, back on the Copaxone I went. I remember when I started back on the Copaxone. I took the Prednisone as instructed and I got ready for my Copaxone shot. I took the shot and settled down for a TV show with Jason. He started looking at me funny. Half my face was filled with welts! Holy cow! That was freaky! I stopped taking the Copaxone for a few days. I was not allowed to stop the Prednisone as it could kill me to do so. I knew I was not reacting to the Prednisone, but as my father is a doctor, he said it is possible I could be but to continue it as expected and call 911 if I needed to. I took the Prednisone and nothing happened. Two days later, I took my Copaxone again then took the Prednisone soon after. WHOA! Welts all over my Copaxone sites (even those I had not used since it had only been one attempt after a few months I had taken the shots). My mouth, lips, and lower face got really swollen. My throat started to swell, I was getting dizzy, and breaking out in a giant chill with teeth chattering. I was SOO scared! I called the nurse and she told me to call 911 immediately! I called and they fire department EMS came within minutes. They sat with me as my symptoms started to subside. Apparently, the Prednisone I had taken after my shot was working to fight the allergic reaction. WHEW! Niiice! Had I not taken the steroids, I’d probably have been taken to the hospital. Well, that was that. I was allergic to Copaxone. The reason for my many huge site reactions. I KNEW IT!

 

So, now, on to another medication. I was put on Rebif now. UGH! Still stingy! That was taken every 2 days with the weekends shot free. Nice and all, but OUCH! I was also feeling sick afterwards. But again, I was still on my pregnancy journal so Rebif was taken off the table. Then I was going to start Avonex. Then the doctor got a great idea. Why bother with the meds if I am trying to have a family and having so much difficulty keeping the pregnancy. I needed to focus on that now and not the shots which I’d have to stop anyhow every time I got pregnant.

 

So now after the pregnancy and after the boys were born, I was put on Betaserone. It was the thinnest needle available and the medication was less stingy than the Rebif and Copaxone. Like Rebif and Avonex, it’s a natural interferon so it would cause the flu-like symptoms, but is less likely to cause a big allergic reaction like Copaxone. It was to be given every other day with no breaks. It didn’t sting really, but I was getting sick. Nor was my body adjusting to the meds as it was supposed to. I was just always sick. I had to take care of twin baby boys. This just wasn’t going to do it for me. I needed to be there for them. Whether I had a relapse of MS or was jsut too sick to function made no difference at that point. I stopped taking it.

 

A year an a half later, I’m now on Avonex. I just took my first inter-muscular shot with the nurse last Friday. Wow! For someone with such sensitive skin, that shot didn’t hurt as much as I thought it would. Unfortunately, with only 1/4 dose of the medicine, I still got a big chill that night. I also caught Jason’s cold…or did I? We’ll have to see this weekend if I get sick again. I think it was Jason’s cold. I am certain that chill was the Avonex though. It’s not common people get reactions like that over such a small dose. We’ll see what happens this weekend with 1/2 the dose.

 

I hate MS. I count myself luck that I haven’t had any relapses since I was first diagnosed in 2003. Let’s just hope it doesn’t come back. Hey, it could happen!

Facebooktwitterredditpinterestlinkedinmail
Bookmark the permalink.

Leave a Reply